I saw a patient recently for a newly developed case of. The patient was surprised when I noticed that the acne started after a long course of antibiotics. Antibiotics affect the microbes in your intestine, and there is a connection between the health of your intestine and the quality of your skin.
As many people know, antibiotics commonly exterminate the healthy gut microbes you need, even if they work to handle the infection you are taking them for. Having the proper microbes is critical, and many studies have shown that Americans have far less gut microbial diversity than is deemed healthy, and fewer of the most beneficial species.
Along with dietary factors, hormonal balance, and skin immunity, problems with intestinal health and microbial balance seem to contribute to the development of acne, and typically need to be improved to heal the skin. I have found that balancing intestinal microbes is extremely important in resolving acne.